(𝘊𝘰𝘯𝘵𝘦𝘯𝘵 𝘸𝘢𝘳𝘯𝘪𝘯𝘨: 𝘥𝘦𝘱𝘳𝘦𝘴𝘴𝘪𝘰𝘯; 𝘢𝘯𝘹𝘪𝘦𝘵𝘺; 𝘴𝘦𝘭𝘧-𝘩𝘢𝘳𝘮; 𝘴𝘶𝘪𝘤𝘪𝘥𝘢𝘭 𝘪𝘥𝘦𝘢𝘵𝘪𝘰𝘯)
𝗘𝘃𝗲𝗿𝘆 𝗱𝗮𝘆, 𝗜 𝘁𝗮𝗸𝗲 𝗺𝗲𝗱𝗶𝗰𝗮𝘁𝗶𝗼𝗻 𝗳𝗼𝗿 𝗺𝘆 𝗺𝗲𝗻𝘁𝗮𝗹 𝗵𝗲𝗮𝗹𝘁𝗵.
I take 50 mg of an SSRI, and it’s worked 𝙬𝙤𝙣𝙙𝙚𝙧𝙨 for my depression and anxiety.
But it was a long road getting here.
I first started treating my mental health in therapy 5 years ago. At first, my focus was on developing a toolkit of healthy coping mechanisms to make me feel better.
But over time, I realized that that wasn’t enough — I was in an especially low place and needed extra support — and so my therapist suggested I go on medication.
I met with a psychiatrist and explained to him my symptoms (I was suicidal, unmotivated, unable to sleep through the night, and highly dependent on self-harm to feel better — not a great combination).
However, instead of supporting and validating me, this psychiatrist told me he thought I was making up my symptoms, and that I wasn’t actually depressed.
He refused to put me on an SSRI, and instead prescribed me a sleeping pill so I could fall asleep.
At this time in my life, I was really bad at sticking up for myself, so I took the prescription and left.
But my symptoms kept getting worse and worse, and I kept thinking to myself that maybe I could feel better if I was on an SSRI.
I viewed it as a magic pill that would quickly remove my depression — which is not the truth (these medicines have to work up in your system and often aren’t noticeably helpful for a few weeks) — but I was so desperate and needed to cling to some kind of hope.
So I went back to the psychiatrist and told him what I needed (and also mentioned that, from my googling, I found out it was easy to overdose on sleeping pills, so why would he prescribe that to someone suicidal??).
And he eventually gave me a prescription for an SSRI (different from what I take now).
𝘽𝙪𝙩 𝙩𝙝𝙞𝙨 𝙬𝙖𝙨 𝙤𝙣𝙡𝙮 𝙩𝙝𝙚 𝙗𝙚𝙜𝙞𝙣𝙣𝙞𝙣𝙜 𝙤𝙛 𝙢𝙮 𝙟𝙤𝙪𝙧𝙣𝙚𝙮...
Medicines can be very finicky, and they often have very different effects on different people.
I’m a particularly sensitive person (both physically and emotionally), and so I often experience all of the side effects that medications have to offer.
The first medicine I was prescribed made me even more suicidal than before, so I switched off of it.
The next medicine made me throw up.
The medicine after that made my hands tremor uncontrollably.
The medicine after that made me so sleepy I could barely function! (I was on that for a total of one day before deciding I couldn’t take it anymore.)
Eventually, I was put on 100 mg of the SSRI I’m on today, and after a few weeks, I happily realized that my social anxiety was completely gone.
No longer did I stutter, or cry, or have my mind go completely blank in social situations.
Instead, my words were able to travel smoothly through my throat, and come out exactly as I intended.
This was the most wonderful effect, and not one that I was even expecting!!
With this pleasant change came an extraordinarily unpleasant side effect —
Anorgasmia; or, the inability to have an orgasm.
𝗪𝗵𝗲𝗻 𝗜 𝘁𝗼𝗹𝗱 𝗺𝘆 𝗽𝘀𝘆𝗰𝗵𝗶𝗮𝘁𝗿𝗶𝘀𝘁 𝗮𝗯𝗼𝘂𝘁 𝗶𝘁, he said that this was something I would just need to “𝙜𝙚𝙩 𝙪𝙨𝙚𝙙 𝙩𝙤.
Imagine a man basically telling you that it’s okay that you’ll never have an orgasm again. I felt like asking him if he himself would be ok with that!
This was the final straw with this unsupportive doctor.
I decided to change psychiatrists so I could work with someone who had my best interests in mind.
I switched to a woman doctor and told her I wanted to be off this medicine completely. She then prescribed me a mood stabilizer (a different class of medicines), since I had side effects from SSRIs.
But thus began even worse side effects — numbness, nausea — and an uptick in my depression and anxiety.
After trying lots of other medicines (unsuccessfully), I told her that I wanted to try that SSRI again, but at a lower dose.
I was incredibly scared of having anorgasmia again, but I felt that maybe it was worth it in order to feel better mentally.
But luckily for me, once I worked my way up to the 50 mg dose that I’m on today, I was able to have the benefits of this medicine — without that side effect.
This is not going to be the case with everyone — I got really lucky that my body reacted this way, and that I was able to (finally) work with a good doctor.
But, to this day, this is the medicine I take every morning (if I remember — but that’s another post 🤪)